Thunderstorm Wind, Dewey
- When
- June 12, 7:05 PM MST
- Where
- Dewey County, 0.49 mi W of Eagle Butte
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.000, -101.240
Seventy mph winds were estimated in Eagle Butte.
Severe thunderstorms brought winds up to 70 mph to parts of central and north central South Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Severe thunderstorms brought winds up to 70 mph to parts of central and north central South Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 12, 6:22 PM MST, 43 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 822 PM CDT SUN JUN 12 2011 .UPDATE... UPDATED WEATHER WORDING TO ACCOUNT FOR SEVERE THUNDERSTORM POTENTIAL FOR THIS EVENING FOR AREAS JUST EAST OF US HWY 83 WESTWARD. ALSO UPDATED TO INCLUDE WORDING FOR SEVERE THUNDERSTORM WATCH 470. && .PREVIOUS DISCUSSION... .SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT ACTIVE WEATHER PATTERN CONTINUES THROUGH THE SHORT TERM. A SERIES OF SHORTWAVES WILL MOVE THROUGH THE REGION AS A LEE SIDE TROF DRAWS HUMID AIR OUT OF THE SOUTHEAST. MODELS ARE IN FAIRLY GOOD AGREEMENT ON OVERALL PATTERN. HOWEVER SOME DIFFERENCES EXIST IN TIMING OF PRECIP MOVEMENT AND STORM EVOLUTION...ESPECIALLY BY TUESDAY NIGHT. ECMWF CONTINUES TO BE THE SLOWER MODEL. THE 4KM WRF HAS BEEN PERFORMING WELL IN TIMING PRECIP ONSET...EVEN IF POSITION IS A LITTLE OFF. WITH AROUND 1700 J/KG OF CAPE WEST RIVER THIS EVENING AND A 35 TO 40 KT LLJ THERE IS THE SLIGHT POTENTIAL FOR SOME SEVERE STORMS THIS EVENING. THE SET UP LOOKS VERY SIMILAR TO YESTERDAY AND MAY EVOLVE MUCH THE SAME WITH SOME DISCRETE CELLS IN THE EVENING THAT ARE STRONG TO POSSIBLY SEVERE AROUND THE MISSOURI RIVER VALLEY THEN A PROPAGATING MCS NNE INTO ND WITH SOME LINGERING LIGHT RAIN BY MORNING ACROSS EASTERN SD. ATTEMPTED TO TIME THE BREAKS BETWEEN THE WAVES OVER THE NEXT COUPLE OF DAYS FOR COLLABORATION PURPOSES...BUT CONFIDENCE IS LOW AND MAY NEED TO ADJUST POPS UP OR DOWN AS THE SYSTEMS EVOLVE. AS THE MAIN SFC TROF SWINGS EAST ON TUESDAY ACROSS CENTRAL SODAK THE CHANCE FOR PRECIP WILL INCREASE AND MAY WANT TO RAISE TO CATEGORICAL WITH FUTURE FORECAST PACKAGES. LITTLE TEMPERATURE ADVECTION THROUGH THE PERIOD SHOULD MAKE FOR AN EASIER FORECAST. HOWEVER INCREASED MOISTURE AND CLOUD COVER HAVE BEEN WREAKING HAVOC ON HIGHS AND WILL CONTINUE TO DO SO. EXPECT TEMPS OVERALL TO HOVER AROUND SEASONAL AVERAGES IN THE MID 70S TO LOWER 80S. .LONG TERM...WEDNESDAY THROUGH SUNDAY ON WEDNESDAY MODELS AGREE PRETTY WELL IN BRINGING A COMPACT UPPER LOW SOUTHEAST ACROSS MINNESOTA. AS THE LOW MOVES THROUGH IT APPEARS THE FAR NORTHEAST CWA WOULD STAND THE BEST CHANCE FOR PRECIPITATION SO INCREASED POPS SLIGHTLY IN THAT AREA. AS THE UPPER LOW DEPARTS WEDNESDAY NIGHT...UPPER LEVEL RIDGING WILL BUILD IN AND REMAIN IN THE REGION THROUGH THURSDAY. CONDITIONS LOOK TO BE MOSTLY DRY WITH PERHAPS JUST A SLIGHT CHANCE FOR A THUNDERSTORM ACROSS THE WESTERN HALF OF SOUTH DAKOTA. FOR THE LATTER HALF OF THE WEEK AND INTO NEXT WEEKEND...THE WEATHER PATTERN STAYS UNSETTLED. THERE IS A LOT OF DISAGREEMENT IN TIMING AND PLACEMENT OF THE SEVERAL WAVES THAT MOVE THROUGH THE AREA. CANNOT REALLY PINPOINT ANY PERIODS WHERE POPS ARE MORE LIKELY SO BASICALLY WENT WITH A 30 PERCENT BROAD BRUSH APPROACH. TEMPERATURES THROUGHOUT THE PERIOD WILL BE IN THE 70S TO AROUND 80 DEGREES. && .AVIATION... TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS LOW END VFR AND MVFR CIGS WILL CONTINUE OVER KATY/KABR THROUGH THE EVENING HOURS. FOR KMBG/KPIR...A LINE OF TSRA WILL MOVE ACROSS THE MO RIVER THIS EVENING WITH MVFR CIGS AND VSBYS LIKELY ACCOMPANYING THE LINE OF STORMS. A SMALL THREAT FOR SMALL EXISTS WITH THIS LINE AS WELL. FARTHER EAST OVER KABR/KATY...-TSRAS AND LOW END VFR CIGS ARE LIKELY AFTER APPROXIMATELY 08Z MONDAY. MVFR/IFR CIGS ARE EXPECTED LATE TONIGHT THROUGH MONDAY MORNING AS THE LOWER LEVELS OF THE ATMOSPHERE REMAIN SATURATED. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...CHURCH SHORT TERM...WISE LONG TERM...TMT AVIATION...CHURCH WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 331 AM CDT SUN JUN 12 2011 MNZ039-046-SDZ005>008-010-011-017>023-037-130845- TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY- FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-HAND- 331 AM CDT SUN JUN 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORM ACTIVITY IS POSSIBLE THROUGHOUT THE DAY...WITH MORE ORGANIZED CONVECTION DEVELOPING THIS EVENING AND PROGRESSING EAST OVERNIGHT. A FEW STORMS MAY BE SEVERE...PARTICULARLY EARLY IN THE EVENING...WITH THE RISK BEING FOR STRONG WINDS AND HAIL...HOWEVER WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE WEATHER PATTERN WILL REMAIN ACTIVE THROUGH MID WEEK...AND THEN AGAIN LATE IN THE WEEK AND POTENTIALLY INTO NEXT WEEKEND...WITH A NEARLY DAILY RISK FOR THUNDERSTORMS. THE ENVIRONMENTAL SET UP FOR CONVECTION DIFFERS FROM DAY TO DAY...AND THUS THE RISK FOR SEVERE STORMS WILL CONTINUE TO BE EVALUATED THROUGH UPCOMING FORECASTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SDZ003-004-009-015-016-033>036-045-048-051-130845- CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-HYDE- JONES-LYMAN-BUFFALO- 331 AM CDT SUN JUN 12 2011 /231 AM MDT SUN JUN 12 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL DEVELOP IN THE HEAT OF THE AFTERNOON WEST RIVER AND SHIFT EAST THROUGH THE EVENING. STORMS WILL BE CAPABLE OF PRODUCING STRONG WINDS AND HAIL...AND POSSIBLY AN ISOLATED TORNADO OR TWO. A FLOOD WARNING REMAINS IN EFFECT FOR ALL OF THE THE MISSOURI RIVER WITHIN THIS FORECAST AREA...FROM THE NORTH DAKOTA AND SOUTH DAKOTA BORDER ALL THE WAY DOWN TO CHAMBERLAIN. THE MISSOURI RIVER AT PIERRE IS JUST UNDER SIX FEET ABOVE FLOOD STAGE...AND IS EXPECTED TO REMAIN ABOVE FLOOD STAGE FOR THE NEXT SEVERAL WEEKS DUE TO HIGH RELEASES OF WATER OUT OF GARRISON DAM IN NORTH DAKOTA AND OAHE DAM NORTH OF PIERRE. SIGNIFICANTLY ELEVATED RIVER LEVELS UP AND DOWN THE MISSOURI RIVER ARE EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE WEATHER PATTERN WILL REMAIN ACTIVE THROUGH MID WEEK...AND THEN AGAIN LATE IN THE WEEK AND POTENTIALLY INTO NEXT WEEKEND...WITH A NEARLY DAILY RISK FOR THUNDERSTORMS. THE ENVIRONMENTAL SET UP FOR CONVECTION DIFFERS FROM DAY TO DAY...AND THUS THE RISK FOR SEVERE STORMS WILL CONTINUE TO BE EVALUATED THROUGH UPCOMING FORECASTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING. CONNELLY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 811 PM CDT SUN JUN 12 2011 SDZ015-033>035-045-048-130215- DEWEY-HUGHES-JONES-LYMAN-STANLEY-SULLY- 711 PM MDT SUN JUN 12 2011 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR JONES... NORTHWESTERN HUGHES...SOUTHWESTERN LYMAN...SOUTHWESTERN SULLY... STANLEY AND WESTERN DEWEY COUNTIES UNTIL 815 PM MDT/915 PM CDT/... AT 707 PM MDT/807 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHWEST OF DUPREE TO 6 MILES NORTHWEST OF BUNKER TO 11 MILES SOUTH OF OKATON...MOVING NORTHEAST AT 35 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE BUNKER...OKATON...CAPA... HAYES...WESTOVER...LANTRY...SANSARC...MURDO...VAN METRE...EAGLE BUTTE...DRAPER...GREEN GRASS...WENDTE...PARADE...MISSION RIDGE... CHANTLER CREEK REC AREA...VIVIAN...OAHE MISSION REC AREA AND LITTLE MOREAU REC AREA. WINDS AROUND 45 TO 55 MPH ARE EXPECTED WITH THESE STORMS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT MONDAY MORNING/200 AM CDT MONDAY MORNING/ FOR NORTH CENTRAL SOUTH DAKOTA. && DORN
The Rapid City radar (KUDX), 159 km away, was scanning. The volume nearest the first event began at 02:04 UTC.
5 thunderstorm wind. Local standard time, as filed.
Seventy mph winds were estimated in Eagle Butte.
Seventy mph winds were esimated south of Murdo.
Sixty mph winds were estimated north of Ridgeview.
Sixty mph winds were estimated by the public.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 325904, 325905, 325907, 325908, 325911.